An overdose with Abstral (fentanyl sublingual tablets) can be lethal. Symptoms of an overdose with this medication can include difficulty breathing, seizures, and even death. Treatment for an overdose may involve pumping the stomach, using an antidote, or administering activated charcoal. If you believe you have taken too much Abstral, seek immediate medical care.
Can You Take Too Much Abstral?Abstral® (fentanyl sublingual tablets) is an opioid narcotic pain medication approved for the "as-needed" treatment of breakthrough cancer pain (pain that "breaks through" regularly scheduled pain medication). As with most medications, it is possible to take too much Abstral. In fact, an overdose of this medication can be dangerous.
The specific effects of an overdose can vary, depending on a number of factors, including the Abstral dosage and whether it was taken with any other medications or substances.
- Extreme drowsiness or sedation
- Breathing problems, including slow and shallow breathing
- Hypotension (low blood pressure)
- Slow heartbeat
- Fluid in the lungs
- Feeling faint or dizzy
- Small pupils
- Cold and clammy skin
- Problems thinking, walking, or talking normally
Treating an Abstral OverdoseEarly treatment after an overdose with Abstral is essential. First, any remaining Abstral tablets should be removed from the mouth. If the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication that is absorbed into the bloodstream.
A narcotic antidote, such as naloxone (Narcan®), may be administered to counteract the overdose effects. Because the effects of an Abstral overdose will likely last longer than the effects of the antidote, repeated doses of the antidote may be needed.
Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, oxygen treatment and assistance with breathing, such as mechanical ventilation, could be used if breathing problems occur.
It is very important that you seek medical attention immediately if you believe that you or someone else may have overdosed on Abstral.